HARRISBURG, Pa., Jan. 17, 2017 /PRNewswire-USNewswire/ -- Secretary of Health Dr. Karen Murphy and Drug and Alcohol Programs Secretary Gary Tennis are warning Pennsylvanians of the potentially lethal risks associated with carfentanil, following two recent overdose deaths from the drug in Beaver County.
"Carfentanil is intended to sedate large animals and is not meant for humans – it can potentially kill anyone who comes into contact with it," Secretary Murphy said. "It's absolutely essential that first responders, health professionals, and family members and friends of individuals with substance use disorder educate themselves about carfentanil to avoid accidental overdoses. First responders should utilize appropriate personal protective equipment when treating known or suspected carfentanil overdoses."
The Department of Health recommends that first responders and health professionals who treat an individual suspected of taking the drug, or encounter the drug itself, should use extreme caution.
"Because carfentanil is a synthetic opioid that is much more potent and deadly than morphine and fentanyl, it could lead to increases in cluster overdoses and deaths," added Murphy. "It poses significant threats to those who may be using opioids as well as others who may come into contact with it."
Carfentanil is absorbed through skin contact, inhalation, oral exposure, or ingestion, which may lead to an accidental drug poisoning. It can come in several forms, including: powder; blotter paper; tablets; patch; and spray. Carfentanil also is known to be mixed with heroin or used as a heroin substitute.
The following signs and symptoms of carfentanil usually occur within minutes of exposure, are consistent with opioid toxicity, and include:
- Pinpoint pupils;
- Shallow breathing or no breathing;
- Drowsiness, disorientation, dizziness, lethargy, sedation, or loss of consciousness;
- Nausea and/or vomiting; and
- A weak pulse or no pulse, along with cold, clammy skin.
"We need our police and first responders to carry naloxone, or Narcan, to be able to quickly respond to overdose victims," said Secretary Tennis. "With a drug as powerful as carfentanil, you may have just minutes to save the life of a person who may be overdosing.
"It's essential that local police, Pennsylvania State Police and other first responders be equipped with Narcan," said Tennis. "We now have local police carrying in all but one county in the commonwealth and we are working diligently to increase the number of law enforcement and other first responders that carry Narcan. Police officers across the state have saved over 2,200 lives with naloxone – and we want them to be able to reverse more overdoses."
Naloxone is a life-saving medication that reverses opioid overdoses. A standing order signed by Pennsylvania Physician General Dr. Rachel Levine serves as a prescription that all Pennsylvanians can use to get naloxone at pharmacies.
In 2015, more than 3,500 Pennsylvanians died from a drug overdose. Heroin and opioid overdose are the leading cause of accidental death in Pennsylvania.
The Wolf Administration holds the fight against heroin and prescription opioids as a top priority. Some of the administration's other initiatives to fight the opioid epidemic include:
- Strengthening the Prescription Drug Monitoring Program (PDMP) so that doctors are required and able to check the system each time they prescribe opioids;
- Forming new prescribing guidelines to help doctors who provide opioid prescriptions to their patients;
- Designating 50 Centers for Excellence to help ensure that people with opioid-related substance use disorder stay in treatment to receive follow-up care and are supported within their communities;
- Establishing a new law limiting the amount of opioids that can be prescribed to a minor to seven days; and
- Creating Centers of Excellence, central hubs that provide navigators to assist those with opioid use disorders with behavioral and physical health care, along with medication-assisted treatment, as needed.
If you or someone you know is suffering from the disease of addiction, call 1-800-662-HELP or visit www.pa.gov/opioids for treatment options. For more information on the fight against opioid abuse in Pennsylvania, visit the Department of Health website at www.health.pa.gov or follow us on Facebook and Twitter.
April Hutcheson, DOH, 717-787-1783
Carol Gifford, DDAP, 717-547-3314
To view the original version on PR Newswire, visit:http://www.prnewswire.com/news-releases/pennsylvanians-warned-of-extreme-dangers-of-carfentanil-following-two-recent-overdose-deaths-from-the-drug-in-beaver-county-300392339.html
SOURCE Pennsylvania Department of Health; Pennsylvania Department of Drug and Alcohol Programs